A six-month-old, uncastrated, male American shorthair cat was diagnosed with most likely primary epilepsy by history, laboratory examination and MRI. After 10 days of treatment with phenobarbital and levetiracetam, the cat developed inappetence and generalised lymphadenopathy. Cytological examination of the mandibular lymph nodes revealed hyperplastic and reactive lymph nodes. Based on patient history, clinical signs and laboratory test results, the signs may have been caused by antiepileptic drugs instead of lymphoma. Within seven days after cessation of phenobarbital, the cat’s mentation and skin oedema improved, and the lymph nodes were back to normal size. This is the first report of anticonvulsant hypersensitivity syndrome caused by phenobarbital in a cat in China.
Statistics from Altmetric.com
Contributors All authors contributed to the writing and editing of this manuscript. SYC and YJP prepared the manuscriptis. GBL and ZFX contributed to the interpretation of the results and critical revision of the manuscript for important intellectual content and approved the final version of the manuscript. All authors approved the final version of the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Data availability statement All data relevant to the study are included in the article.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.